Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 216, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 20, 2014, 12:38 AM CDT for Ida County, Woodbury County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2014, 12:38 AM CDT (05:38 UTC)
- Expired
- Sep 20, 2014, 1:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 140 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1032 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
700
WUUS53 KFSD 200538
SVRFSD
IAC093-193-200615-
/O.NEW.KFSD.SV.W.0216.140920T0538Z-140920T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1238 AM CDT SAT SEP 20 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL WOODBURY COUNTY IN WEST CENTRAL IOWA...
IDA COUNTY IN WEST CENTRAL IOWA...
* UNTIL 115 AM CDT
* AT 1238 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CUSHING...
OR 9 MILES NORTHWEST OF IDA GROVE...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
IDA GROVE AROUND 1255 AM CDT.
ARTHUR AROUND 105 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4233 9574 4251 9570 4250 9539 4248 9539
4247 9532 4225 9533
TIME...MOT...LOC 0538Z 278DEG 31KT 4242 9562
HAIL...<.75IN
WIND...60MPH
$$
BT2 follow-up statements
358
WWUS53 KFSD 200547
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1247 AM CDT SAT SEP 20 2014
IAC093-193-200615-
/O.CON.KFSD.SV.W.0216.000000T0000Z-140920T0615Z/
WOODBURY IA-IDA IA-
1247 AM CDT SAT SEP 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR EAST CENTRAL WOODBURY AND IDA COUNTIES...
AT 1247 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IDA GROVE...
MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
ARTHUR AROUND 1250 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4233 9574 4251 9570 4250 9539 4248 9539
4247 9532 4225 9533
TIME...MOT...LOC 0547Z 285DEG 38KT 4238 9541
HAIL...<.75IN
WIND...60MPH
$$
BT895
WWUS53 KFSD 200605
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT SAT SEP 20 2014
IAC093-193-200615-
/O.EXP.KFSD.SV.W.0216.000000T0000Z-140920T0615Z/
WOODBURY IA-IDA IA-
105 AM CDT SAT SEP 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WOODBURY AND IDA
COUNTIES WILL EXPIRE AT 115 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 4233 9574 4251 9570 4250 9539 4248 9539
4247 9532 4225 9533
TIME...MOT...LOC 0601Z 278DEG 31KT 4238 9541
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 11:11 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 19, 11:11 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1111 PM CDT FRI SEP 19 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 411 PM CDT FRI SEP 19 2014 SURFACE BOUNDARY CONTINUES TO SETTLE SOUTHEAST THIS AFTERNOON. WITH THERMAL RIDGE ALOFT MOVING OVERHEAD...TEMPERATURES HAVE SOARED INTO THE 80S OVER MUCH OF THE CWA...10-15+ DEGREES ABOVE TYPICAL MID- SEPTEMBER HIGHS. THE PRIMARY CONCERN INTO THE OVERNIGHT HOURS WILL BE WITH CHANCES OF CONVECTION THIS EVENING. SURFACE FRONT WILL CONTINUE TO DROP SE AND BY 00Z EXTEND ALONG A LINE FROM YANKTON...TO SIOUX FALLS AND NORTHEAST TO WORTHINGTON. SOUNDINGS CONTINUE TO INDICATE THE AREA REMAINS FAIRLY CAPPED INTO THE EVENING...BUT LOW-LVL CONVERGENCE WILL BEGIN TO INCREASE BY 00Z AS ELONGATED MID-LVL TROUGH MOVES THROUGH THE NORTHERN PLAINS. INCREASING FRONTOGENESIS WITHIN THE 800:700 MB LAYER SHOULD BE STRONG ENOUGH TO PRODUCE A LINEAR AREA OF MAINLY ELEVATED THUNDERSTORMS OVER THE SERN THIRD OF THE CWA. CANNOT RULE OUT A MARGINALLY SVR STORM OR TWO...AS EFFECTIVE CAPE AND SHEAR VALUES AVERAGE AROUND 1200 J/KG AND 30 KNOTS. THIS SCATTERED ACTIVITY SHOULD DRIFT SOUTHWARD BY EARLY MORNING. A LACK OF STRONG COLD ADVECTION ALOFT WILL LEAD TO ANOTHER WARM DAY ON SATURDAY. THE BIGGEST SHOT OF COLDER AIR IS NOT EXPECTED TO ARRIVE UNTIL THE EVENING...WHEN A SECONDARY COLD FRONT MOVES THROUGH THE REGION. TEMPERATURES WILL CLIMB BACK NEAR THE 80 DEGREE MARK. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 411 PM CDT FRI SEP 19 2014 SECONDARY BOUNDARY WILL BE PUSHING THROUGH THE REMAINDER OF THE CWA ON SATURDAY EVENING. MINIMAL INSTABILITY WILL BE FOCUSED IMMEDIATELY NEAR AND JUST BEHIND THE BOUNDARY...WITH POTENTIAL FOR A FEW HUNDRED J/KG CAPE. COVERAGE WOULD CERTAINLY BE TOWARD THE MINIMAL END...AND FORCING ON A QUICK TRIP OUT OF THE AREA BY EARLY EVENING...THANKS TO 130 KNOT JET. WINDS LOOK TO DROP OFF TOO QUICKLY IN MOST SOLUTIONS WITH DECENT POST FRONTAL SUBSIDENCE AND UP TO 20 TO 25 KNOTS WINDS AROUND 500-600 FT AGL...SO KICKED UP A BIT THROUGH THE EVENING AND EARLY OVERNIGHT HOURS. SUNDAY...WITH SURFACE RIDGE BUILDING THROUGH THE WESTERN CWA...EAST WILL STILL BE IN ENOUGH NORTHERLY FLOW TO BE SOMEWHAT BREEZY...WITH MIXING TEMPS UPPER 60S TO LOWER 70S. MORE FLAT CUMULUS IN EAST VERSUS WEST. COOLEST NIGHT OF THE PERIOD WILL BE SUNDAY NIGHT AS SPRAWLING RIDGE DRIFTS OVER THE AREA...CENTERED JUST EAST OF I 29 BY MONDAY MORNING. COULD SEE A FEW OF THE COOLER SPOTS DIP TO AROUND 40 DEGREES. ON MONDAY...UPPER LOW CURRENTLY OFF THE SOUTHWESTERN U.S. WILL BE PULLED NORTHEAST WITH TROUGH DEEPENING AGAIN OFF THE WEST COAST. INCREASING MOISTURE TRANSPORT SHOULD START TO BRING FIRST THREAT OF RAINFALL BY MID TO LATE AFTERNOON TO THE WEST...AND SPREADING TO AROUND THE I29 CORRIDOR BY TUESDAY MORNING. CONTINUED DRIER AND STABLE TRAJECTORY INTO THE EASTERN AREAS...AND OVERALL NOT GREATLY IMPRESSED BY POTENTIAL FOR ANY THUNDER COVERAGE COMPARED TO PRECIPITATION COVERAGE...SO KEPT A CATEGORY LOWER FOR THE MOST PART. A MUCH MORE CONFIDENT CONSENSUS TODAY ON HANDLING OF EARLY TO MID WEEK TROUGH WORKING THROUGH MEAN LARGE SCALE RIDGING ACROSS THE CENTRAL PLAINS. IN FACT...GFS ENSEMBLES IN EXTRAORDINARY AGREEMENT WITHIN SOLUTION ENVELOPE...AND ONLY BEGIN TO DIFFER WITH OTHER SOLUTIONS BY THURSDAY AND FRIDAY IN STALLING UPPER WAVE OVER THE AREA AND RECONNECTING WITH FLOW AHEAD OF THE DEEP WESTERN TROUGH WHICH EVOLVES AGAIN BY LATE WEEK. MUCH OF THE TUESDAY/WEDNESDAY TIME FRAME LOOKS TO BE FAIRLY WEST WITH SLOW MOVING MOISTURE TRAJECTORY ALONG AND AHEAD OF TROUGH AXIS. DIURNAL RANGES LOOK TO BE SMALLER FOR TUESDAY INTO THURSDAY MORNING...WITH SOME TENDENCY FOR MORE DIURNAL HEATING LATER WEEK...WITH RETURN TO SLIGHTLY ABOVE NORMAL DAYTIME READINGS...AND MUCH ABOVE NORMAL NIGHTTIME READINGS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1110 PM CDT FRI SEP 19 2014 A BOUNDARY CONTINUES TO SLOWLY MOVE SOUTHEAST THROUGH NORTHWEST IOWA AND NORTHEAST NEBRASKA. EXPECT THUNDERSTORMS BEHIND THE FRONT TO CONTINUE TO PRODUCE THUNDERSTORMS THROUGH 08Z IN THE KSUX AREA. THESE STORMS SHOULD THEN MOVE SOUTH. AFTER THE CONVECTION MOVES THROUGH...VFR CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF THE PERIOD. ONLY OTHER CONCERN WILL BE WINDS FROM 15Z SATURDAY THROUGH 00Z SUNDAY. WINDS EXPECTED TO BE STRONGEST NORTH OF I90 NEAR HON IN THE LATE AFTERNOON AS SECONDARY COLD FRONT MOVES THROUGH. GUSTS MAY REACH 30 KTS IN THAT AREA. AROUND KFSD...GUSTS TO 25 KTS ARE POSSIBLE IN THE AFTERNOON WHILE WINDS WILL REMAIN LESS THAN 20 KTS AROUND KSUX. NW WINDS WILL REMAIN AROUND 10 KTS THROUGH 06Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...DUX LONG TERM...CHAPMAN AVIATION...SCHUMACHER
Hazardous weather outlook, Sep 19, 2:00 PM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 200 PM CDT FRI SEP 19 2014 IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ071-201900- DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA- WOODBURY-IDA-DIXON-DAKOTA-UNION- 200 PM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH THE HIGHEST CHANCES BETWEEN 7 PM AND 3 AM...ALONG AND SOUTH OF A LINE FROM YANKTON TO BERESFORD TO ROCK RAPIDS AND WORTHINGTON. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS MAY BE CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. ADDITIONALLY...THOSE OUTDOORS SHOULD BE AWARE OF THE POTENTIAL FOR LIGHTNING THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 8 PM THIS EVENING. IAZ001-002-MNZ080-081-089-090-098-SDZ062-066>070-201900- LYON IA-OSCEOLA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK-MINNEHAHA- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD- 200 PM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...WITH THE HIGHEST CHANCES BETWEEN 7 PM AND 10PM. A FEW STRONG STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. ADDITIONALLY...THOSE OUTDOORS SHOULD BE AWARE OF THE POTENTIAL FOR LIGHTNING THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 8 PM THIS EVENING. MNZ071-072-097-SDZ038>040-050-052>061-063>065-201900- LINCOLN MN-LYON MN-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON- 200 PM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
In the hours before
Local storm report, Sep 19, 9:58 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 12 S BERESFORD 42.91N 96.78W
09/19/2014 E1.75 INCH UNION SD PUBLIC
&&
TRMLocal storm report, Sep 19, 10:05 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 3 ENE HUDSON 43.15N 96.39W
09/19/2014 E1.00 INCH SIOUX IA TRAINED SPOTTER
&&
TRMLocal storm report, Sep 19, 10:09 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG STRUBLE 42.89N 96.19W
09/19/2014 PLYMOUTH IA LAW ENFORCEMENT
TREE LIMBS DOWN IN TOWN DUE TO STRONG WINDS. NO HAIL
REPORTED FROM STORM.
&&
TRMLocal storm report, Sep 19, 10:54 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND GST SANBORN 43.18N 95.66W
09/19/2014 E60.00 MPH O'BRIEN IA TRAINED SPOTTER
NUMEROUS 3 TO 6 INCH TREE LIMBS DOWN WITH STRAIGHT LINE
WINDS ESTIMATED AT LEAST 60 MPH
&&
KHANKOLocal storm report, Sep 19, 10:57 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1057 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND GST 6 SW SPENCER 43.10N 95.24W
09/19/2014 E60 MPH CLAY IA TRAINED SPOTTER
WIND ACCOMPANIED BY MODERATE RAIN, BUT NO HAIL.
&&
TRMLocal storm report, Sep 19, 11:22 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL 4 SSW NEWCASTLE 42.60N 96.92W
09/19/2014 E1.00 INCH DIXON NE TRAINED SPOTTER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 8:44 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 31 min |
| Sep 19, 9:09 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 36 min |
| Sep 19, 9:42 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 33 min |
| Sep 19, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 31 min |
| Sep 19, 10:18 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 27 min |
| Sep 19, 10:39 PM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 37 min |
| Sep 19, 11:21 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Plymouth | 24 min |
| Sep 19, 11:40 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.